In most cases, heavy spotting or breakthrough bleeding does not indicate that your birth control isn’t working. There are many reasons you might experience some spotting between periods while using birth control. However, there are some other possible causes of breakthrough bleeding that may be cause for concern, so it’s important to know what types of symptoms to watch for.
Why Birth Control May Cause Breakthrough Bleeding
Many types of birth control can help to regulate your periods. However, there are certain situations where you might experience bleeding between periods while on birth control, including:
- Starting a new type of birth control
- Low estrogen levels
- Using an IUD
- Using birth control to skip your periods
- Missing a dose or taking a dose late
- Medication interactions with your birth control
If you start using birth control for the first time, switch to a new brand, or start using a new type of birth control (i.e. switching from the pill to the patch or shot), it’s not uncommon to experience some spotting as your body adjusts over the first few months. Birth control pills with lower doses of estrogen are especially prone to breakthrough bleeding.
Your body’s estrogen levels may also affect whether you have breakthrough bleeding. Estrogen helps to stabilize the uterine lining, so part of the lining may shed and cause some spotting if there isn’t enough estrogen to keep it intact.
Women who use birth control to skip their periods (either with extended-cycle packs or by skipping the placebo pills) may also experience breakthrough bleeding. The frequency of spotting usually decreases after a few months, but it may still occur occasionally over time.
Similarly, it’s normal to have some spotting after having an IUD inserted, even if you’ve had one previously. Doctors recommend allowing your body up to six months or so to adjust to a new IUD.
Missing a dose of birth control or using it outside of the scheduled time frame can potentially cause breakthrough bleeding. If you stick to the schedule after missing a dose, the bleeding should stop within a day or two.
It’s also important to make sure any other medications or supplements you’re taking will not interact with your birth control. For example, breakthrough bleeding may occur if you take St. John’s wort while using hormonal contraceptives. Always tell your doctor about any other medications or supplements you’re taking when getting a birth control prescription so you can avoid these types of interactions.
How to Stop Spotting
There are a few strategies you can try if you are experiencing frequent heavy spotting or breakthrough bleeding:
- Switch birth control brands.
- Find a birth control option with an easier schedule.
If you have breakthrough bleeding for more than a few months even though you’re taking your birth control consistently, ask your doctor about switching to a different brand of birth control. Slight variations in the formulations of birth control brands can provide the same level of protection against pregnancy without certain side effects. For example, switching to a brand with a higher dose of estrogen may alleviate spotting symptoms. If you take progestin-only birth control, you can ask your doctor about taking low-dose estrogen pills.
Missing a dose of birth control on a regular basis can increase your risk of becoming pregnant unexpectedly. If are consistently missing doses or taking doses late, you may want to switch to a type of birth control with a schedule that is easier for you to stick to. For example, you could switch from birth control pills that must be taken at the same time every day to a birth control patch that only needs to be applied once a month.
Could I Be Pregnant?
There is a small chance that the bleeding you’re experiencing is related to pregnancy. Even the best forms of birth control are only 99.99% effective, so while it’s rare, it’s not unheard of for a woman using birth control to become pregnant. If you think you may be pregnant, take an at-home pregnancy test or make an appointment with your doctor.
About 15-25% of women experience bleeding or spotting when the fertilized egg implants in the lining of the uterus. In addition, the cervix bleeds more easily during pregnancy, so some pregnant women have some spotting after sex, Pap tests, or pelvic exams.
Heavy spotting could also be caused by a miscarriage, which occurs in about 10% of known pregnancies. Women who are miscarrying often experience cramping as well.
Some bleeding could also occur with an ectopic pregnancy, which happens when the fertilized egg implants in one of the fallopian tubes. This type of pregnancy cannot survive and needs to be removed to prevent further health complications.
When to See a Doctor
While the most likely cause of breakthrough bleeding is an issue with the birth control itself, there are some other possible causes of heavy spotting which require medical attention, such as:
- STIs like chlamydia or gonorrhea
- Hyperthyroidism or hypothyroidism.
- Pelvic inflammatory disease
- Polycystic ovary syndrome (PCOS)
- Ovarian cysts
- Uterine fibroids
- Polyps on the cervix or uterus
- Cervical, ovarian, endometrial, vaginal, or uterine cancer
These are very rare causes of heavy spotting, but it’s important to be aware of them in case you think something more serious may be happening. If you think any of these conditions may be the cause of your bleeding, talk to your doctor.
In addition, you should seek medical attention as soon as possible if you experience any of the following symptoms along with abnormal vaginal bleeding:
- Pain in the lower abdomen
- Feeling dizzy or lightheaded
- Excessive or severe bleeding
It’s important to remember that in the vast majority of cases, heavy spotting and breakthrough bleeding while on birth control is not serious or harmful. There is usually a benign cause for the bleeding, and it shouldn’t last very long. However, if you have any questions about bleeding between periods or have other troubling symptoms, don’t hesitate to ask your doctor about it or seek treatment.